News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: effexor and seizures


 helen20 - Sun Oct 07, 2007 3:47 pm

Hi, ive posted on another thread before. Ive suddenly stopped taking Effexor 150mg, ive gone cold turkey, had midl withdrawel symptoms of numbness and feeling slightly fainty.

I went out socialising on Friday and did consume 2 bottles of alcohopops. I cant really rememberd what happend but apparently i had a seizure, i can only remember waking up not knowing where i was, why i had an 02 mask on and lots of people around me. Apparently the paramedics assumed that i had taken something and thats why i had fitted. i had ECG which was abnormal and had tachycardia, apperntly all of these symptoms confirm that i had taken something. Once my ECG was normal i was allowed home. al i wanted to do was sleep. i cant really remember much but i no i slept through the whole night and most of the next day.

i no i didnt take any drug and that my drink wasnt spiked as it didnt leave my sight.

could this seizure be due to me suddenly going cold turkey on Effexor??

i was treated like a time waster and was given a lecture about illegal drugs.

Paramedics were not informed about me stop taking Effexor as my friends didnt know i took them.
Maybe if they did relay that info to the paramedics i might have an idea why i did have a seizure??

pls Dr E, any advice again would help alot thanks
 ModestGoddess - Wed Oct 10, 2007 2:47 pm

Hi Helen,
I am by no means a dr, so I'll leave most of the answering to the medical professionals. But I've read your posts before, and I'm kind of going through issues of anti-depressant withdrawal myself, so I could somewhat relate to what you wrote. (Also, professionally, I am a social worker in a mental health setting although I want to reiterate that I have no formal expertise in pharmacological stuff-- just want I have learned from my clients and from my own personal experience/research.)
I do know that "neurological" symptoms can be a side effect of withdrawal from SSRIs. (I think Effexor is technically an SSNRI, but the issue is the serotonin here.) A really common withdrawal symptom is what people refer to as "brain zaps" (It's hard for me to describe-- I'd suggest doing your own research on it.) For me, I only gradually lowered my dose (over the period of a month) of zoloft from 150 to 50mg, not stopped abruptly (although some people would believe that is fast, but I was seeing someone who had put me up on a high dose rather quickly and started seeing a different Dr in the same office), and it is under the supervision of my Dr. Even with being fairly cautious with this and following medical advice, I have experienced some adverse reactions-- specifically, really intense but short-lived headaches, accompanied with some dizziness. I couldn't imagine what it would be like to stop cold turkey!
At the risk of sounding overly worried, what you are doing sounds really unsafe. Again, I say this partially as a person on anti-depressants who can relate, partially as someone who has some professional experience with people who have stopped taking medications abruptly. I would say that I imagine the seizure was at least partially caused by stopping the effexor (probably exacerbated by the alcohol)-- but I'd also be worried about the effect on your mental/emotional state. Even if the med was not helping "that much" with depression, anxiety, or whatever it was prescribed for, stopping abruptly can throw your body/mind into such disequilibrium that it can make you feel like you are "going crazy"-- NOT GOOD if you are already feeling lousy from physical withdawal symptoms (not to mention a return of whatever symptoms it was managing). I know it can be incredibly uncomfortable to take psychiatric medications-- not only do the side effects suck, but also just the idea that we "need" to take something can be disheartening. However, even if you decide that you absolutely don't want to take medications anymore, TELL YOUR DOCTOR so he/she can taper you safely. Of course, I wouldn't suggest starting again abruptly now that you've stopped-- I have no idea how long it's been out of your system, and I can't give you that kind of advice anyway. At this point, I would suggest calling your Dr ASAP and telling him/her what happened-- if necessary, go to the ER so that you can be monitoring and detoxed/tapered in a controlled, safe environment.
Let me know how everything goes. Best wishes.

<3,
Sam
 Dr. K. Eisele - Fri Oct 12, 2007 12:57 am

User avatar Dear Helen20 (and ModestGoddess):

Actually, venlafaxine carries a higher risk of seizure when taken at very high doses (>225 mg daily), but this risk is very small.

I'm not familiar with alcohopops. What are they? I ask because I'm wondering if there is something in this beverage that may lower the seizure threshold.
 helen20 - Fri Oct 12, 2007 3:14 am

Hi alchopops for example are like WKD, VK etc. they basically taste like pop but have 4-5%vol. i only had a few of these, and normally can drink many.
havent had any more 'seizures'.

i was taking 150mg, so i wasnt at a risk as i want taking a too high dose.

i feel housebound! i can drive until i see a specialist.

any advice would be great!
 Dr. K. Eisele - Tue Oct 16, 2007 12:25 am

User avatar Dear helen20:

I don't know why you had a seizure, then. Of course my official advice has to be that you not drive at all. Think about what could happen if you had a seizure while driving. You could easily be very seriously injured, if not killed, and, think about the poor Mom with her three babies in the car that could be harmed or killed. I know I wouldn't want that blood on my hands.

Dr. E.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here